In this study we report a case of valproate-induced delirium in a patient affected with Alzheimer's disease (AD). A 75-year-old woman with AD presented moderate cognitive impairment associated to behavioral disorders, characterized by aggression, agitation, severe insomnia. She was treated with galantamine, promazine, acetylsalicylic acid and pantoprazole. Since behavioral disorders worsened more and more, home neurological consultation was asked. The neurologist prescribed a mood stabilizer, sodium valproate 500 mg daily for the first week and then, twice a day and stopped promazine. After an apparent initial benefit, about 16 days later, patient suddenly developed hyperactive delirium. It was characterized by worsening of insomnia and agitation, severe confusion, delusions, visual hallucinations alternated to sedation. She became progressively unable to walk and completely dependent in daily living activities. An urgent geriatric consultation was performed at patient's home; physical examination showed mild dehydration, normal blood pressure. Oxygen saturation and electrocardiogram were normal. Sodium valproate was immediately stopped and rehydration was performed. The patient was admitted to a Geriatric Unit, where organic and metabolic damages were excluded. During the hospital stay the patient was agitated, aggressive, confused; intramuscular haloperidol 5 mg and saline intravenous infusion 1500 cc daily were performed, they were partly successful. Three days after she was discharged and continued treatment with oral haloperidol 5 mg daily. One week later the patient recovered and she is at present healthy. This is a case report of valproate-induced delirium. The Naranjo scale scored 7, classifying this drug-related event as probable. The present case report suggests the need for minimizing the use of psychoactive drugs in elderly demented patients, whether possible; age-related changes in pharmacokinetics and pharmacodynamics suggest the opportunity of a careful evaluation and a slow titration of treatments in these patients.
|Titolo:||VALPROATE-INDUCED DELIRIUM IN A DEMENTED PATIENT|
|Data di pubblicazione:||2009|
|Appare nelle tipologie:||1.1 Articolo in rivista|